Kentucky, 2025

Damaging Winds in Kentucky, June 27, 2025

June 27, 2025 · NWS JKL · 3 events in 1 county or zone

After a very active month, with numerous rounds of showers and thunderstorms, a final round of severe weather moved through on the afternoon/evening of the 27th. Warnings were issued for multiple counties, but the only damage seemed to be centered around the storm that passed through Magoffin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

After a very active month, with numerous rounds of showers and thunderstorms, a final round of severe weather moved through on the afternoon/evening of the 27th. Warnings were issued for multiple counties, but the only damage seemed to be centered around the storm that passed through Magoffin County. The most interesting part of these storms is that there was no real driving force across the state, with all surface lows and boundaries located well north of the state. The upper level pattern had some SW flow into the Ohio Valley region, resulting in some mid/high level moisture/warm air advection. Isolated to scattered showers and thunderstorms popped up across all of the Ohio Valley and points south and east, throughout the day, generally pop-up showers and storms. Quite a few small and brief warnings were issued east of the Mississippi as storms topped severe criteria before dissipating again. In fact, the JKL office issued 5 severe thunderstorm warnings throughout the course of the afternoon/evening - none of which ended up materializing as the storms began to pulse back down again. However, a storm in Magoffin County likely decided to downburst as it was collapsing, resulting in multiple reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 27, 4:25 PM EST, 15 minutes earlier. Its key messages:

  • Hot and humid conditions will continue into the weekend, with temperatures (but not the humidity) gradually moderating each day. Heat indices peaking in the 95 to 105 degree range today will lower into the 90s for Saturday through Tuesday.
  • Diurnal shower and thunderstorm chances continue into the first half of next week.
  • A few storms this afternoon and evening will be capable of producing damaging winds as well as excessive rainfall that could lead to localized flooding.
  • A potential cold front passage toward the middle of next week may bring at least temporary relief from the heat and humidity.
Area forecast discussion, Jun 27, 4:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
525 PM EDT Fri Jun 27 2025

.KEY MESSAGES...

- Hot and humid conditions will continue into the weekend, with
  temperatures (but not the humidity) gradually moderating each
  day. Heat indices peaking in the 95 to 105 degree range today
  will lower into the 90s for Saturday through Tuesday.

- Diurnal shower and thunderstorm chances continue into the first
  half of next week.

- A few storms this afternoon and evening will be capable of
  producing damaging winds as well as excessive rainfall that
  could lead to localized flooding.

- A potential cold front passage toward the middle of next week
  may bring at least temporary relief from the heat and humidity.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 257 PM EDT FRI JUN 27 2025

The last day of our stretch of 90+ degree days across most of the
forecast area has arrived. Temperatures have reached the 90
degree mark today for many, especially in the deeper valleys.
These temperatures, along with widespread dew points in the low
to middle 70s, are yielding heat indices in the 95 to 105 range.
However, scattered shower and thunderstorm activity has developed
and is expanding, providing relief at some locations. The latest
surface analysis shows a muddled pressure field across the
southeastern CONUS with diurnally and topographically forced
mesoscale pressure regimes in play. To the north, a weak ~1008 mb
low is passing is passing northeast of Marquette, MI. A cold
front sweeps southward from that low through Chicago, IL and then
westward past Kansas City, MO. Aloft, the remnants of a weak
circulation are found over the Southeastern CONUS. Additionally,
there is a better-defined shortwave trough passing over the
Central Plains.

The latest SPC analysis shows a highly unstable atmosphere over
the area with between 3,5000 and 5,000 J/kg of SBCAPE, highest
near Lake Cumberland, in the presence of little shear. This
instability along with microburst composite values generally
around 3 or higher, along with 0-3 km max theta-e differences
greater 20-25 C and PWATs mostly above 1.5 inches suggest that
that any stronger, deeper storms have the potential to produce
isolated damaging microburst winds. We will continue to monitor
until the activity diminishes this evening with the loss of
daytime heating. Locally heavy rainfall leading to isolated
instance of high water or flash flooding cannot be ruled out as
well.

For tonight, convection should diminish quickly after sunset with
variable cloud cover lingering. Fog is likely to form in locations
that experience rainfall, and could become locally dense. It will
remain muggy with minimum temperatures ranging from 65 to 70F.
Looking ahead to Saturday, the more shortwave trough and surface
cold front will approach from the west, sparking another round of
showers and thunderstorms this afternoon. Similar to today, the
ingredients appear to present again for the possibility of
isolated damaging microburst winds and high water. High
temperatures mainly in the upper 80s can be expected on Saturday
afternoon. On Saturday night, look for a renewed opportunity fog
after evening convection wanes. It will again be muggy with low
temperatures forecast to range from 65 to 70F.

.LONG TERM...(Sunday through Friday)
Issued at 525 PM EDT FRI JUN 27 2025

The 27/12z 500H model suite analysis beginning Sunday morning shows
a relatively zonal west-east flow over the northern half of the
CONUS while multiple subtle relative highs/lows are in place from
Bermuda back across the southern CONUS to the Desert Southwest.
Within the westerly flow, a shortwave trough will be passing
through the Mid-Mississippi/Lower Ohio Valley along with an
associated surface cold front. Further upstream, a more
substantial but low amplitude trough extends from Saskatchewan
southwestward into the southeastern Idaho. A weak surface low
reflection is found over Lake Winnipeg while its associated cold
front sags southwestward into Nebraska and Wyoming.

The leading shortwave trough just skims the JKL area as it passes to
our north on Sunday. However, the surface cold frontal boundary
remains north of the Ohio River and eventually retreats to the
northeast as a warm front. This will leave our muggy, humid air
mass relatively unchanged. Thus, expect another day of scattered
to numerous convection on Sunday after moderate diurnal-heating
induced destabilization. The next trough will amplify and dive
southeast Monday and Monday night, finally shoving its associated
cold front southeast across the Coalfields late Monday night into
Tuesday. With the warm and muggy air mass still in place,
anticipate more showers and thunderstorms from Monday into
Tuesday, with intensity/coverage modulated by the diurnal
heating/cooling cycle. A modest increase in shear is modeled as
the cold front approaches Monday night/early Tuesday, but passage
is currently favored to occur when instability is at a minimum.
Once the front clears the area, mainly dry and slightly cooler
weather is on tap for Wednesday into Thursday as surface high
pressure noses in behind a broad trough axis to our east. (Some
guidance hints at the possibility of an isolated shower or
thunderstorm on Wednesday afternoon, but that will depend upon
how quickly the front departs.) A reinforcing cold front drops
into the area late Thursday night and early Friday.

In sensible terms, expect continued unsettled weather with periods
of showers and thunderstorms, especially during the afternoon and
evening hours, into Tuesday. Temperatures on Sunday and Monday are
forecast to reach the mid 80s to near 90F in the afternoon while
nighttime minimums range in the mid 60s to lower 70s. Behind the
first cold front, expect daily high temperatures to remain very
warm, mid 80s to near 90F, but dew points will be several
degrees lower, allowing nighttime lows to fall back into the 60s
each night from Tuesday onward. This includes the Fourth of July
holiday, which at this point looks to be mostly sunny and dry
outside of the small chance of an isolated shower or thunderstorm.
Fog is likely each night, especially in valleys; but is expected
to be least prevalent Monday night when the first cold front
pushes through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1154 PM EDT FRI JUN 27 2025

Scattered popup showers and thunderstorms are expected to
occasionally approach, and in some cases, directly impact the TAF
sites through the afternoon and evening. Locations directly under
this activity could briefly experience significant flight
category reductions and strong, erratic wind gusts. Overnight,
locations impacted by rainfall are favored to experience fog and
visibility reductions, but confidence is low on placement of
rainfall at this time. Otherwise, expect VFR conditions and light,
variable winds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEERTSON
LONG TERM...GEERTSON
AVIATION...GEERTSON
Hazardous weather outlook, Jun 27, 2:54 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
354 PM EDT Fri Jun 27 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
354 PM EDT Fri Jun 27 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Through Tonight.

Scattered thunderstorms will gradually diminish after sunset. Any
storm that develops will be capable of producing damaging winds, and
excessive rainfall which could lead to localized flooding.

Heat index values are forecast to peak in the 95 to 105 degree range
for many locations through early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Tuesday, especially
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GEERTSON

In the hours before

Special weather statement, Jun 27, 2:32 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Fri Jun 27 2025

KYZ052-104-106-272000-
Rowan KY-Elliott KY-Morgan KY-
332 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN...
SOUTHEASTERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES THROUGH 400 PM
EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leisure, or 10 miles north of West Liberty, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandy Hook, Zag, Wagner, Blairs Mills, Wagner Store, Fannin Valley,
Elliottville, Little Sandy, Paragon, Vale, Leisure, Farley, Blaze,
Craney, Wrigley, Lytten, Hamm, Minor, and Yocum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 8327 3819 8327 3819 8326 3809 8306
      3797 8335 3803 8343 3803 8344 3822 8331
TIME...MOT...LOC 1932Z 224DEG 19KT 3806 8333

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK
Special weather statement, Jun 27, 2:50 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
350 PM EDT Fri Jun 27 2025

KYZ068-079-080-084-085-272015-
McCreary KY-Whitley KY-Rockcastle KY-Laurel KY-Pulaski KY-
350 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAUREL...EASTERN
PULASKI...NORTHEASTERN MCCREARY...SOUTHWESTERN ROCKCASTLE AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunch, or 12 miles west of London, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
London, Sand Springs, Wood Creek Lake, Pittsburg, Pongo, Huxley,
Mount Victory, Hansford, Bunch, Hightop, Hazel Patch, Bark Camp, Camp
Wildcat, Holly Bay Rec. Area, Wellhope, East Bernstadt, Maplesville,
Sand Hill, Billows, and Grade.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 3.
 Interstate 75 in east central Kentucky between mile markers 36 and
55.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 29 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 8431 3701 8460 3734 8436 3717 8400
TIME...MOT...LOC 1950Z 224DEG 23KT 3711 8431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK
Special weather statement, Jun 27, 2:55 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT Fri Jun 27 2025

KYZ083-272030-
Wayne KY-
355 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WAYNE COUNTY
THROUGH 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cabell, or 11 miles west of Monticello, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cabell, Zula, Parnell, and Alpha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3688 8503 3690 8498 3687 8489 3672 8501
      3672 8502 3676 8501 3681 8503 3683 8506
      3686 8506
TIME...MOT...LOC 1954Z 196DEG 6KT 3683 8506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK
Special weather statement, Jun 27, 3:06 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
406 PM EDT Fri Jun 27 2025

KYZ052-104-272030-
Rowan KY-Elliott KY-
406 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROWAN AND ELLIOTT
COUNTIES THROUGH 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stark, or near Sandy Hook, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandy Hook, Wagner, Wagner Store, Fannin Valley, Elliottville, Little
Sandy, Isonville, Newfoundland, Farley, Lytten, Minor, Bruin, and
Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
      3817 8298 3818 8292 3816 8291 3814 8291
      3802 8314 3816 8332 3820 8328 3819 8326
      3819 8324 3824 8322 3827 8318
TIME...MOT...LOC 2005Z 230DEG 17KT 3816 8311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jun 27, 3:38 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
438 PM EDT Fri Jun 27 2025

KYZ120-272115-
Pike KY-
438 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PIKE COUNTY THROUGH 515
PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raccoon, or near Pikeville, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pikeville, Coal Run Village, Forest Hills, Huddy, Meta, Gulnare,
Belfry, Fishtrap Lake, Zebulon, Garden Village, Sidney, Phyllis,
Piso, Shelbiana, Canada, Varney, Marrowbone, Kimper, Raccoon, and
Chloe.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 24.
 U.S. Highway 23 in Pike County between mile markers 15 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 8231 3736 8252 3764 8259 3766 8225
TIME...MOT...LOC 2038Z 176DEG 11KT 3747 8241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Jun 27, 4:38 PM EST, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT Fri Jun 27 2025

KYZ107-109-110-112-272200-
Breathitt KY-Floyd KY-Johnson KY-Magoffin KY-
538 PM EDT Fri Jun 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON...
NORTHWESTERN FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN
COUNTIES THROUGH 600 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conley Station, or near Salyersville, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salyersville, Mason, Fredville, Bradley, Ordway, Fritz, Falcon,
Carver, Ivyton, Daisydell, Burning Fork, Foraker, Swampton, Dotson,
West Royalton Station, Mashfork, Carver Station, Conley, Blue River,
and Hendricks.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 71
and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 8304 3752 8309 3750 8309 3749 8312
      3774 8316 3780 8299 3777 8293 3762 8280
TIME...MOT...LOC 2138Z 327DEG 10KT 3766 8303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEERTSON

The radar

The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
June 27, 4:40 PM EST
Where
Magoffin County, 0.98 mi W of Sublett
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Crop damage
$3,000
Reported by
Social Media
Coordinates
37.680, -83.048

Pictures on social media showed a snapped electric pole with power lines and a transformer on the ground along RC Arnett Road, near the Sublett community. In addition, extensive roofing material was blown off a home in this location, and multiple large tress and branches snapped.

Thunderstorm Wind, Magoffin

When
June 27, 4:41 PM EST
Where
Magoffin County, 0.69 mi SW of Bradley
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Social Media
Coordinates
37.714, -83.010

Multiple reports on social media show branches and a large tree blown down in the vicinities of Jim Arnett and Birch Branch Road. Pictures show Burning Fork Road mostly blocked by downed trees.

Thunderstorm Wind, Magoffin

When
June 27, 5:04 PM EST
Where
Magoffin County, 0.8 mi NE of Duco
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Social Media
Coordinates
37.629, -83.021

A picture on social media showed a tree blown down along Mullins Road, just south of the Swampton community. A nearby vegetable garden was also severely wind blown in the picture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295091, 1295092, 1295093.